BLOGS Ask the Pharmacist Ask the Pharmacist: September 2016

Q: What kind of side effects can I expect from an antidepressant medication?

Many antidepressant medications have been brought to market since I graduated from pharmacy school. The earliest drugs (MAOI, TCA) had loads of side effects and while some are still prescribed, SSRI (selective serotonin reuptake inhibitors) like fluoxetine (Prozac), fluvoxamine, paroxetine (Paxil), sertraline (Zoloft), and citalopram (Celexa) are the most popular today. SNRI (serotonin-norepinephrine reuptake inhibitors) like venlafaxine (Effexor) and duloxetine (Cymbalta) are also commonly used for depression.

Antidepressants cause side effects like GI distress/nausea, headache, increased or decreased appetite, coordination problems, sexual dysfunction, sleep disturbances, hypertension, suicidal thoughts and a serious but rare sometimes fatal reaction called serotonin syndrome. Other risks associated with antidepressant use include: impulsivity, agitation, liver damage, gastrointestinal bleeding, weight gain, and reduced cognitive function.

There is a well known psychological side effect called “amotivational syndrome” which mimics frontal lobe brain damage symptoms of apathy and demotivation. The blunted emotional response is purported to be an explanation for troubled behaviors medicated children and adults.

Prescribing two classes of antidepressants or one of the newer combination products is less rare today, as is the use of atypical antipsychotics for depression. When prescribed responsibly and with full disclosure of possible risk, without a doubt, antidepressants have helped severely depressed patients back to a productive life.

As was taught to me and to most prescribing health care professionals, one cause for depression is claimed to be an imbalance of brain chemicals such as serotonin and norepinephrine. New research has shown that some depressed individuals actually have higher levels of brain chemicals and that studies designed to reduce serotonin in control subjects did not induce depression. Some researchers claim inflammation causes depression and therefore depression itself is a symptom of another underlying condition. When the markers of inflammation such a C- reactive protein improved, the symptoms of depression were alleviated as well.

If you talk to your doctor about discontinuing an antidepressant, you may want to first address the possible causes of inflammation with diet improvement (get rid of inflammatory foods), stress reduction and good sleep hygiene. Look for low Vitamin D levels and correct with sunshine or supplement and look for a source of infection like gum disease or GI dysbiosis. Heavy metal exposure and reactions to toxic mold can play a role in initiating inflammation while low B-12 or thyroid issues can masquerade as depression.

According to Kelly Brogan, MD, there are 12 simple, non-invasive tests that your doctor can order to tell you what’s probably causing your depression. Her book “A Mind of Your Own”, is a look into her journey from a traditional medication prescribing psychiatrist to the founder of a medical practice that incorporates alternative methods to treat patients. She uses the symptom of depression as an opportunity to determine the cause of the imbalance instead of masking the signal with drugs.

Informed consent before agreeing to an antidepressant is essential as weaning off an antidepressant is a slow process. An abrupt discontinuation can provoke fiercely debilitating responses and according to Dr. Brogan “if you’ve been treated for longer than two months, it must be (painstakingly) slow with small incremental decreases in medication doses and use of liquid preparations and compounds when small increments are not available”. Many who decide to stop taking medications can have severe reactions and profound depression if the drug is suddenly stopped and sometimes during the taper. Antidepressants are proving to more difficult for some to taper than alcohol and pain relievers.

There are alternatives to taking medications for depression. Work with your health care practitioner to understand the why around your feelings of extreme sadness. Inability to function, brain fog, insomnia and anxiety could be due to hormonal imbalances. Intestinal health is closely related to mental health. Adequate sleep, stress reduction, balancing blood sugar, and improving nutritional deficits like low vitamin B-12 can improve mood. Certain prescription medications like birth control pills, statin drugs, oral meds for acne and heartburn have been linked to depression.

Once again, improving your health is all about how you eat, sleep, move, think and supplement.


Dee_bio
Deidre (Dee) Kohley, Rph, works at Watkins Pharmacy, is a graduate of Ferris University and has lived all her life in Muskegon. She continues to find ways to reach women who genuinely want to get well or live an optimal life. Dee loves digging into research to find new ways to help people. She is married and has seven children and nine grandchildren who keep her busy. She loves the beach and spending time outside enjoying the seasons. You can contact her by going to her website www.touchtheearthnutrition.com or watkinspharmacy@gmail.com


Print pagePDF pageEmail page